Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (12)

1 - 12 of 12 WebM&M Case Studies
Robin Aldwinckle, MD and Edmund Florendo, MD| October 27, 2021

A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution. Shortly after receiving sedation, the patient became unresponsive, and a code was called. The commentary addresses the challenges of drug dilution and strategies to reduce dilutional errors and prioritize patient safety.

Audrey Lyndon, PhD, RN, and Stephanie Lim, MD| June 1, 2019
During surgery for a forearm fracture, a woman experienced a drop in heart rate to below 50 beats per minute. As the consultant anesthesiologist had stepped out to care for another patient, the resident asked the technician to draw up atropine for the patient. When the technician returned with an unlabeled syringe without the medication vial, the resident was reluctant to administer the medication, but did so without a double check after the technician insisted it was atropine. Over the next few minutes, the patient's blood pressure spiked to 250/135 mm Hg.
Kiran Gupta, MD, MPH, and Raman Khanna, MD| August 21, 2016
A woman with a history of chronic obstructive pulmonary disease underwent hip surgery and experienced shortness of breath postoperatively. A chest radiograph showed a pneumothorax, but the radiologist was unable to locate the first call physician to page about this critical finding.
Julia Adler-Milstein, PhD| August 21, 2016
Because the hospital and the ambulatory clinic used separate electronic health records on different technology platforms, information on a new outpatient oxycodone prescription for a patient scheduled for total knee replacement was not available to the surgical team. The anesthesiologist placed an epidural catheter to administer morphine, and postoperatively the patient required naloxone and intubation.
Robert R. Cima, MD, MA| September 1, 2012
Following successful bypass surgery and mitral valve repair, an elderly man with diabetes, hypertension, and end-stage renal disease continued to attend hemodialysis and other clinic visits regularly. Eight months later, he was admitted to the hospital with shaking chills, confusion, and a collection of pus in his chest. A surgical procedure to free the trapped lung also uncovered a surgical instrument from the previous surgery.
Gerald W. Smetana, MD| June 1, 2007
Based on preoperative discussions, a patient undergoing knee replacement expected to receive spinal anesthesia; however, general anesthesia was administered, and the records did not note or explain this change. The patient suffered an unusual complication.
Nils Kucher, MD| January 1, 2006
Following reconstructive surgery to her hand, a woman suffers sudden cardiopulmonary arrest. After successful resuscitation, further review revealed that she had a pulmonary embolism and that she had received no venous thromboembolism prophylaxis.
Arpana Vidyarthi, MD| March 1, 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.